Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 91, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 26, 2003, 6:41 PM EDT for Accomack County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2003, 6:41 PM EDT (22:41 UTC)
- Expired
- Aug 26, 2003, 7:20 PM EDT
- In force
- 39 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Accomack County, VA
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1276 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1027 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KAKQ 262241
SVRAKQ
VAC001-262320-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
639 PM EDT TUE AUG 26 2003
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ACCOMACK COUNTY IN EASTERN VIRGINIA
* UNTIL 720 PM EDT
* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF
SAXIS TO 8 MILES NORTHWEST OF NEW CHURCH TO 16 MILES NORTH OF
GREENBACKVILLE...MOVING SOUTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SAXIS...AND SANFORD AROUND 645 PM...
TEMPERANCEVILLE...AND CHINCOTEAGUE AROUND 650 PM...
WALLOPS ISLAND...AND NELSONIA AROUND 655 PM...
PARKSLEY AROUND 700 PM...
ACCOMAC AROUND 705 PM...
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
WINDS UP TO 60 MILES AN HOUR.
THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
$$
LAT...LON 3779 7548 3762 7558 3791 7595 3783 7575
3787 7570 3792 7575 3796 7565 3801 7561
3801 7547 3804 7531 3798 7537 3793 7529
REILLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 4:30 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 26, 4:30 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 430 PM EDT TUE AUG 26 2003 .OVERVIEW...HOT AND HUMID THROUGH AT LEAST THE FIRST PART OF THE WEEKEND...WITH RELIEF COMING FROM A COLD FRONT THAT WILL SLOWLY CROSS THE REGION SOMETIME EARLY NEXT WEEK. .SHORT TERM...LOW TO UPPER LEVEL RIDGE CENTERED OVER CENTRAL PLAINS DRIVING OUR WEATHER THE NEXT 2 DAYS. THUNDERSTORM COMPLEXES WILL MOVE ESE DOWN ITS NRN PERIPHERY AND...IF THEY HOLD TOGETHER AGAINST WNW DOWNSLOPE FLOW...WILL GIVE NRN 1/3 OF CWA CHC TSTMS THRU WED NIGHT. SAME CIRCULATION WILL PUSH A CORE OF WARM AIR IN THE MID LVLS OVER THE SRN PART OF THE CWA TOMORROW...W/ 850 TMPS 20-22+ C (LEANING TOWARDS GFS). WHILE ETA DOES LOWER 850 TMPS ABT A DEG TOMORROW FROM TODAY...GFS RAISES ABT 2 DEG...AND BOTH MODELS INCR 1000-850 THKNS ABT 5 METERS...WHIC IS GOOD FOR ABT A 1 DEG C INCR IN SFC TEMPS FOR WED OVR TOD. EXTRA BENIFIT TO PERSISTANT DEEP WNW FLOW IS THAT IT DOES BEGIN TO DRY THINGS OUT...SO DWPTS TOM WILL BE SLIGHTLY LOWER THAN TODAY...THIS IS MAIN REASON WHY HEAT ADVISORY FOR WED ONLY FOR XTRM SRN TIER CNTIES (XCPT FAR E NE NC) (ONLY AREA XPCT HEAT INDEX AROUND 105...W/ LOWS FOR 2 CONSECUTIVE NIGHTS OF AT LEAST 75). WEAK COLD FRONT CROSSES CWA WED AND WED NGT...DROPPING 850 TMPS BY THU 2-3 DEG...BUT STILL WARM ENGH FOR MOST INLAND LCTNS TO BE A90-L90S. MID ATLC RIDGE BEGINS TO BUILD IN LATE THU INTO FRI... WHICH WILL HELP PROLONG THE REGIONS TIME IN THE HEAT. WILD VARIANCES AMONG MODELS ON TIMING OF FRONTAL SYS ASSOC W/ SFC LOW MVNG FROM GRT LKS THU EVE TO ST LWRNC VALLEY BY FRI EVE...W/ GFS FURTHEST S AND ETA FURTHEST N AND ECMWF IN BETWEEN. GIVEN LARGE DEGREE OF UNCERTAINTY KEPT IN DIURNAL POPS FOR FRI...THOUGH I STILL THINK THERE IS A LIKELY-HOOD WE WILL BE DRY. .EXTENDED...12Z GFS DID A COMPLETE FLIP-FLOP FROM 0Z AND 6Z GFS... AND NOW IS AMONG THE MOST PROGRESSIVE MODELS W/ THE FRONT. THE ECMWF WAS A TAD SLOWER THAN ITS RUN FOR YESTERDAY...W/ THE CANADIAN LEANING TWDS THE ECMWF. THERE IS PRETTY STRONG CONSENSUS THE FRONT WILL NOT COME THROUGH SAT...HOWEVER SUN-TUE ARE FAIR GAME. PLAYED CONSERVATIVE GIVEN TENDANCY OF FRONTS TO HANG UP THIS SUMMER...AND WENT W/ SLOWEST TIMING...NOT BRINGING FRONT INTO CWA TIL LATE MON... AND HAVING IT CROSS CWA TUE. RESULT IS TEMPS GENLY ABV MEX GDNC... AND CHC POS FROM SUN AFTERNOON ON. HOPEFULLY 0Z RUNS WILL SHOW SOME DEVELOPMENT OF CONSENSUS. .MARINE...CONTINUED SUB SCA CONDITIONS. .AVIATION...VFR XCPT FOR ARND TSTMS...AND LCLZD MVFR W/ AM HAZE. .PRELIMINARY TEMPS/POPS... SBY 72 91 71 88 / 30 30 30 10 OXB 75 85 74 82 / 30 30 30 10 WAL 75 87 74 84 / 30 30 30 10 FVX 71 98 70 92 / 10 10 10 10 RIC 73 96 72 90 / 30 30 30 10 PTB 73 98 73 92 / 10 10 10 10 AKQ 72 97 72 91 / 10 10 10 10 PHF 74 93 74 88 / 30 30 30 10 ORF 76 92 76 87 / 10 10 10 10 ECG 75 94 75 88 / 10 10 10 10 .AKQ... .MD...NONE. .VA...HEAT ADVISORY WED FOR VAZ065-079-087. .NC...HEAT ADVISORY WED FOR NCZ012>014-030>032. MALOIT
Hazardous weather outlook, Aug 26, 5:30 AM EDT, 13 hours 11 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-261600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... HEAT INDICES COULD REACH AS HIGH AS 110 AT SOME INLAND LOCATIONS WEDNESDAY AND THURSDAY...AND 100 TO 105 AT COASTAL LOCALES. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 22 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Aug 26, 4:38 PM EDT, 2 hours 3 minutes before
MDZ021>025-270000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 438 PM EDT TUE AUG 26 2003 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT... THE WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES... IN MARYLAND...DORCHESTER...INLAND WORCESTER...MARYLAND BEACHES INCLUDING OCEAN CITY...SOMERSET AND WICOMICO. AT 440 PM...WEATHER SERVICE RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM MIDDLEBURG VIRGINIA...TO ROCKVILLE AND BALTIMORE MARYLAND. THE LINE WAS MOVING TOWARD THE SOUTHEAST AT 55 MPH. AT ITS CURRENT RATE OF MOVEMENT...IT WILL REACH NORTHWESTERN PORTIONS OF DORCHESTER COUNTY AROUND 530 PM...THEN CONTINUE TOWARD THE SOUTHEAST TOWARD SALISBURY AND NANTICOKE AFTER 6 PM. THE STORMS HAVE A HISTORY OF STRONG WINDS...AND DOWNED TREES. SHOULD THE STORMS MAINTAIN THEIR INTENSITY...WARNINGS OR STATEMENTS MAY BE NEEDED AS THEY APPROACH THE MARYLAND EASTERN SHORE. STAY TUNED FOR ANY STATEMENTS OR WARNINGS ON LOCAL MEDIA OUTLETS...OR NOAA WEATHER RADIO. REILLY
Special weather statement, Aug 26, 4:48 PM EDT, 1 hour 53 minutes before
NCZ015>017-VAZ048-049-061>064-066>078-080>086-088>094-096-097-270245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 448 PM EDT TUE AUG 26 2003 ...HEAT INDICES FROM 100 TO 105 WEDNESDAY ACROSS CENTRAL VIRGINIA...AND PORTIONS OF SOUTH CENTRAL...EAST CENTRAL...AND SOUTHEAST VIRGINIA...AND FAR EASTERN NORTH CAROLINA... AN AREA OF HIGH PRESSURE ALOFT WILL USHER IN THE WARMEST AIR OF THE SEASON...RAISING TEMPERATURES AT MOST INLAND LOCATIONS TO THE MID TO UPPER 90S ON WEDNESDAY. THIS HEAT COUPLED WITH INCREASING HUMIDITY...WILL PRODUCE HEAT INDEX VALUES ON TODAY FROM 100 TO 105 ACROSS CENTRAL VIRGINIA...PORTIONS OF SOUTH CENTRAL VIRGINIA...AND INLAND AREAS OF EAST CENTRAL AND SOUTHEAST VIRGINIA...AND FAR EASTERN NORTHEAST NORTH CAROLINA. DRINK PLENTY OF WATER...BEFORE...DURING AND AFTER SPENDING TIME OUTDOORS DURING THE HEAT OF THE DAY. STRENUOUS ACTIVITIES SHOULD BE REDUCED OR RESCHEDULED TO THE COOLEST TIME OF THE DAY. MAKE SURE PETS AND LIVESTOCK HAVE ADEQUATE WATER AND SHELTER FROM HEAT AND FULL SUNSHINE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ MALOIT
Local storm report, Aug 26, 6:29 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0629 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM 10 W SALISBURY MD 0 MPH TSTORM WIND
08/26/03 WICOMICO
0550 PM CAMBRIDGE MD WIND DAMAGE
08/26/03 DORCHESTER NUMEROUS TREES AND POWER
LINES DOWN
PFMThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 6:34 PM EDT | Special Marine Warning | AKQ | 56 min | |
| Aug 26, 6:56 PM EDT | Severe Thunderstorm Warning | AKQ | Westmoreland | 34 min |
| Aug 26, 7:03 PM EDT | Tornado Warning | AKQ | Westmoreland | 32 min |
| Aug 26, 7:18 PM EDT | Special Marine Warning | AKQ | 42 min | |
| Aug 26, 7:19 PM EDT | Tornado Warning | AKQ | Richmond | 31 min |
| Aug 26, 7:28 PM EDT | Special Marine Warning | AKQ | 62 min | |
| Aug 26, 7:28 PM EDT | Special Marine Warning | AKQ | 62 min | |
| Aug 26, 7:51 PM EDT | Severe Thunderstorm Warning | AKQ | Richmond, Westmoreland | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.